Opiate overdose



Background

  • Dx based on pin-point pupils, respiratory depression, drowsiness or coma
  • Pupils may be dilated if the patient is hypothermic, hypotensive (e.g. secondary to opioids), hypoxic
  • Convulsions and pulmonary oedema may develop
  • Therapeutic trail of IM Naloxone ( short-acting and repeated doses/infusion required)
  • Naloxone can be delivered Intra-nasally, as a Nebuliser or Intramuscularly
  • Nebulised is an option when the patient is relatively stable (as long as the patient had some spontaneous respiratory effort and no severe cardiorespiratory compromise. (Ref))
  • Naloxone should only be given IV in cases requiring multiple doses of Naloxone (e.g. methadone OD). Start an IV Naloxone infusion at 1/3 the first hours requirements per hour.

Naloxone

Intra-nasally

  • 2 mg (2 ml) of Naloxone and attach nasal atomizer (details).

Nebulised

  • Nebulised - 2 mg of Naloxone with 3 mL of normal saline

Intramuscular

  • 0.4mg aliquots up to 2mg

IV infusion

  • Start an IV Naloxone infusion at 1/3 the first hours requirements per hour.


Content by Dr Íomhar O' Sullivan 23/062002. Reviewed by Dr ÍOS 14/10/2003, 18/05/2005, 13/05/2007. Ref Thank you Dr Jason van der Velde .Last review Dr ÍOS 11/03/19.